Alabama, 2011

Flooding in Alabama, April 6, 2011

April 6, 2011 · NWS HUN · 2 events in 2 counties and zones

Runoff from heavy rainfall produced areal flooding along the Big Nance Creek and nearby tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Runoff from heavy rainfall produced areal flooding along the Big Nance Creek and nearby tributaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 6, 5:53 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 6, 5:53 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 AM CDT WED APR 6 2011

.UPDATE...
UPDATE FOR 06/12Z AVIATION FORECAST.

&&

.AVIATION...
VFR CONDITIONS SHOULD PERSIST AT ALL NORTH ALABAMA TERMINALS THRU THE
PERIOD...WITH AN INCREASING COVERAGE OF CI EXPECTED LATER TODAY.
DEEP MIXING WILL ALLOW FOR GUSTY SSW FLOW /15G25 KNOTS/ THRU LATE
AFTERNOON...WITH WINDS GRADUALLY DIMINISHING AND BACKING TO SSE
OVERNIGHT. WITH GULF MOISTURE EXPECTED TO RETURN TO THE AREA RATHER
QUICKLY OVERNIGHT...THERE IS SOME POTENTIAL FOR SCT/BKN STRATUS TO
AFFECT HSV/MSL BY END OF THE FORECAST PERIOD...AND HAVE INDICATED
THIS WITH SCT025.

70/DD

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT WED APR 6 2011/

DISCUSSION...QUIET AND TRANQUIL WX CONDITIONS PREVAIL ACROSS THE TN
VALLEY THIS EARLY MORNING...AS A STRONG AREA OF HIGH PRESSURE DRIFTS
EWD ACROSS THE SE REGION. EARLY MORNING TEMPS ARE RATHER COOL FOR
THIS TIME OF THE YR...AIDED BY THE STRENGTH OF THE SFC HIGH COUPLED
WITH WEAK CAA FROM YESTERDAY. THE COOL WX THOUGH WILL BE SHORT LIVED
AS THE SFC HIGH BEGINS TO SHIFT MORE EWD AND INTO THE SRN ATLANTIC
BASIN. A GRADUAL WARMING TREND WILL THEN BE UNDERWAY LATER TODAY AS
RETURN FLOW DEVELOPS ACROSS THE REGION. TEMPS LATER TODAY WILL CLIMB
CLOSER TO SEASONAL TRENDS...BEFORE CONTINUED WAA TRANSLATES TO EVEN
WARMER CONDITIONS HEADING INTO THU. CLOUD COVER WILL ALSO BE ON THE
INCREASE HEADING INTO THU AS GULF MOISTURE INCREASES ACROSS THE AREA.

HEADING TOWARD THE END OF THE WORK WEEK...THE SFC HIGH WILL BECOME
REINFORCED ACROSS THE SRN ATLANTIC BASIN...WITH CONTINUED WAA. WEAK
UPPER RIDGING ALSO LOOKS TO DEVELOP ACROSS THE SE REGION STARTING
FRI THEREBY ALLOWING OVERALL TEMPS TO CONTINUE GRADUALLY CLIMBING.
WEAK EMBEDDED DISTURBANCES ARE ALSO XPCTED TO BEGIN TRAVERSING EWD
ATOP THE UPPER RIDGE PATTERN...RESULTING IN A SLIGHT CHANCE FOR
SHOWERS/TSTMS BEGINNING FRI.

A GENERALLY UNSETTLED WX PATTERN IS XPCTED TO PREVAIL THROUGH MUCH
OF THE WEEKEND PERIOD. ISOLATED SHOWERS/TSTMS ARE POSSIBLE THROUGH
SUN...OR MAINLY ACROSS THE NRN HALF OF THE FORECAST AREA IN BETTER
PROXIMITY TO PASSING UPPER DISTURBANCES. TEMPS THIS WEEKEND ARE
XPCTED TO BE WELL ABOVE NORMAL...OR AS MUCH AS 10 TO 15 DEGREES
ABOVE SEASONAL TRENDS IN SOME AREAS...REFERRING TO BOTH AFTERNOON
HIGHS AND OVERNIGHT LOWS.

THE LATTER HALF OF THE MORNING FORECAST PACKAGE IS WHERE THE MODELS
CONTINUE TO DIVERGE ON THE DEVELOPING WX PATTERN ACROSS THE REGION.
THE LATEST GFS CONTINUES TO BE FAIRLY AGGRESSIVE WITH ANOTHER POTENT
SHRTWV PUSHING EWD THROUGH THE AREA LATE SUN/EARLY MON...WITH AN
ATTENDANT COLD FRONT IN TOW. THIS WOULD ALSO SUGGEST ANOTHER ROUND
OF ROBUST CONVECTION DEVELOPING ALONG/AHEAD OF THE SFC BOUNDARY. AS
ALLUDED TO FROM THE AFTERNOON DISCUSSION TUE...STRONG EMBEDDED TSTMS
LOOK POSSIBLE WITH ANY CONVECTION LATE SUN AND INTO MON. THE LATEST
ECMWF ON THE OTHER HAND CONTINUES TO BE SLOWER AND SLIGHTLY LESS
AMPLIFIED WITH THE UPPER FLOW PATTERN...AND SHOWS A FRONT POSSIBLY
MOVING THROUGH THE AREA LATE IN THE DAY MON. FOR NOW...WILL MAINTAIN
THE CURRENT FORECAST KEEPING CHANCE POPS SUN NIGHT AND MON...BEFORE
DIMINISHING CLOUD COVER AND COOLER CONDITIONS RETURN MON NIGHT/TUE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

AVIATION...70/DD
PREV DISCUSSION...09
Hazardous weather outlook, Apr 6, 4:01 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 AM CDT WED APR 6 2011

ALZ001>010-016-TNZ076-096-097-071000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
501 AM CDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER-LEVEL STORM SYSTEM PASSING WELL NORTH OF THE AREA WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS TO PORTIONS OF SOUTHERN MIDDLE
TENNESSEE LATE ON THURSDAY NIGHT...AND A SLIGHT CHANCE OF
THUNDERSTORMS TO THE ENTIRE REGION ON FRIDAY. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE
MAIN THREATS AT THIS TIME.

A SECOND AND MORE WIDESPREAD ROUND OF THUNDERSTORMS APPEARS LIKELY
FOR THE TENNESSEE VALLEY FROM LATE SUNDAY NIGHT INTO MONDAY...AS A
STRONGER STORM SYSTEM APPROACHES THE REGION FROM THE WEST. FORECASTED
VALUES OF WIND SHEAR AND INSTABILITY SUPPORT A HIGHER THREAT FOR
STRONG TO SEVERE THUNDERSTORMS DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lawrence

When
April 6, 7:40 AM CST to 2:30 PM CST
Where
Lawrence County, 1.49 mi WSW of Wheeler Dam Village to 1.6 mi WNW of Red Bank
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.791, -87.394

Several roads and low water crossing were flooded by Big Nance Creek, Town Creek and other smaller tributaries. A few cars attempted to cross the flooded roads were inundated. Time estimated.

Flood, Colbert

When
April 6, 7:40 AM CST to 2:30 PM CST
Where
Colbert County, 0.64 mi N of Cotton Town to 1.17 mi S of Section
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.659, -87.480

Flooding along Town Creek prompted the closure of King Bridge Road and East 6th Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309117, 309118.